Volume 9, issue 2 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 5, 2407–3030
Issue 4, 1777–2406
Issue 3, 1155–1775
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
End reductions, fundamental groups, and covering spaces of irreducible open 3–manifolds

Robert Myers

Geometry & Topology 9 (2005) 971–990

arXiv: math.GT/0407172


Suppose M is a connected, open, orientable, irreducible 3–manifold which is not homeomorphic to . Given a compact 3–manifold J in M which satisfies certain conditions, Brin and Thickstun have associated to it an open neighborhood V called an end reduction of M at J. It has some useful properties which allow one to extend to M various results known to hold for the more restrictive class of eventually end irreducible open 3–manifolds.

In this paper we explore the relationship of V and M with regard to their fundamental groups and their covering spaces. In particular we give conditions under which the inclusion induced homomorphism on fundamental groups is an isomorphism. We also show that if M has universal covering space homeomorphic to , then so does V .

This work was motivated by a conjecture of Freedman (later disproved by Freedman and Gabai) on knots in M which are covered by a standard set of lines in .

3–manifold, end reduction, covering space
Mathematical Subject Classification 2000
Primary: 57M10
Secondary: 57N10, 57M27
Forward citations
Received: 14 July 2004
Revised: 18 May 2005
Accepted: 18 May 2005
Published: 29 May 2005
Proposed: David Gabai
Seconded: Walter Neumann, Cameron Gordon
Robert Myers
Department of Mathematics
Oklahoma State University
Oklahoma 74078